Illinois, 2001Damaging Winds in Illinois, September 7, 2001
September 7, 2001 · NWS DVN · 4 events in 3 counties and zones
A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Event summary for 9/7/01: (For additional details, see individual entries for the date).A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain. High winds downed numerous trees and power poles, and damaged structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 1:41 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 1:41 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI SEP 7 2001
LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET
DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS
ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS
RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS
ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH
GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT
SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT
TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE
MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS
STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE
IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST
HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND
AS UPPER TROUGH APPROACHES.
MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN
HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO
HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY...
WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE
REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM.
WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN
EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY.
IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS
AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE
FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE
APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY
00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE
WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST
NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE
MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM
THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE
OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD
THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY
HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING
SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY
12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE
SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE
LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS
AND WINDS STAYING UP.
ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING.
SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER
WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION
INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO
NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S
CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD
SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH
APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S.
12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH
PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO
MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
SHEETS
In the hours before
Local storm report, Sep 7, 3:17 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT FRI SEP 07 2001
PRELIMINARY INFORMATION FOR THURSDAY EVENING IN BUCHANAN COUNTY IOWA
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 SW AURORA IA TORNADO
09/06/01 BUCHANAN F0 TORNADO STARTED 5 SW
OF AURORA AND TRACKED
3.5 MILES TO 1.5 SW OF
AURORA. ON THE GROUND
FOR 20 MINUTES. PATH
WIDTH 40 YARDS.
0630 PM 1/4 SW AURORA IA TORNADO
09/06/01 BUCHANAN F2 TORNADO TRACKED FROM
1/4 MILE SW OF AURORA TO
3/4 NW OF AURORA. ON THE
GROUND FOR 5 MINUTES.
ROOF OF HOUSE AND
GARAGE DESTROYED.
SURVEY PERFORMED BY NWS. BUCHANAN COUNTY EM ESTIMATES $310K DAMAGE
NOT INCLUDING CROPS. MORE INFORMATION WILL FOLLOW.
MEYER/WOLFSpecial weather statement, Sep 7, 3:23 PM CST, 2 hours 2 minutes before
IAZ040>042-051-052-063-064-076-080200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT FRI SEP 7 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM CDT. THIS WATCH INCLUDES PORTIONS OF EASTERN IOWA AND
SOUTHWEST WISCONSIN. THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA
ARE INCLUDED IN THE WATCH...BENTON...DELAWARE...DUBUQUE...
IOWA...JOHNSON...KEOKUK...AND LINN.
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE
POSSIBLE IN THE WATCH AREA.
DLF
Local storm report, Sep 7, 3:46 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM VINTON IA 45 MPH TSTM GUST
09/07/01 BENTONLocal storm report, Sep 7, 4:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM IOWA CITY IA 50 MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Sep 7, 5:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 7 W DUBUQUE IA 60 MPH TSTM GUST
09/07/01 DUBUQUE REPORTED BY STORM
SPOTTER.Local storm report, Sep 7, 5:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 N DUNDEE IA WIND DAMAGE
09/07/01 DELAWARE TREES DOWN AT BACKBONE
STATE PARK. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Thunderstorm Wind, Jo Daviess
- When
- September 7, 5:25 PM CST
- Where
- Jo Daviess County, 1 mi SW of Galena
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.400, -90.433
Thunderstorm winds to 60 mph damaged farm outbuildings. Reported by law enforcement.
Thunderstorm Wind, Stephenson
- When
- September 7, 6:00 PM CST
- Where
- Stephenson County, Lena
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.383, -89.833
Thunderstorm winds gusting to 60 mph downed trees and damaged crops. Reported by Emergency Management.
Thunderstorm Wind, Stephenson
- When
- September 7, 6:10 PM CST
- Where
- Stephenson County, 1 mi E of Orangeville
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -89.617
60 mph thunderstorm wind gust estimated by trained spotter.
Thunderstorm Wind, Carroll
- When
- September 7, 6:20 PM CST
- Where
- Carroll County, Savanna
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -90.150
Thunderstorm wind gusts to 60 mph downed trees and limbs. Reported by law enforcement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kansas, September 7, 2001$790,000 · F1 · 88 events
- Hail and Damaging Winds in Iowa, September 7, 20011 injured · $1.1 million · 1 in hail · 34 events
- Hail and Damaging Winds in Missouri, September 7, 2001$599,000 · 70 kt wind · 36 events
- Damaging Winds in Iowa, September 7, 20011 injured · $336,000 · 70 kt wind · 17 events
- Hail and Damaging Winds in Oklahoma, September 7 to 8, 2001$46,000 · 1.75 in hail · 61 events
- Tornado and Flood in Oklahoma, September 7, 2001$27,000 · F0 · 72 events
- Tornadoes and Hail in Kansas, September 7, 2001$175,000 · F1 · 5 events
- Hail and Damaging Winds in Michigan, September 7 to 9, 20011 injured · $63,000 · 66 kt wind · 40 events
- Hail and Damaging Winds in Texas, September 7 to 9, 2001$90,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Michigan, September 7, 2001$149,000 · 60 kt wind · 13 events
- Tornado and Hail in Wisconsin, September 7, 20011 injured · $104,000 · F0 · 10 events
- Tornado in Nebraska, September 7, 2001$60,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268895, 5268896, 5268897, 5268898.